Colorado, 2025Drought in Colorado, May 27 to 31, 2025
May 27 to 31, 2025 · NWS GJT · 2 events in 2 counties and zones
After seeing a below normal snowpack in the winter of 2024-2025, and after a hot and dry month of May, Extreme (D3) Drought expanded into portions of the Colorado Central Divide Mountains.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
After seeing a below normal snowpack in the winter of 2024-2025, and after a hot and dry month of May, Extreme (D3) Drought expanded into portions of the Colorado Central Divide Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 26, 10:20 PM MST, 1 hour 40 minutes earlier. Its key messages:
- Showers and thunderstorms will continue to decrease in coverage and intensity through the evening.
- High pressure will send temperatures well above normal this week. Showers and thunderstorms are expected each afternoon through the week, favoring terrain west of the Divide.
- Light winds...except near thunderstorms...will limit critical fire weather conditions to localized throughout the week as well.
Area forecast discussion, May 26, 10:20 PM MST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1120 PM MDT Mon May 26 2025
.KEY MESSAGES...
- Showers and thunderstorms will continue to decrease in
coverage and intensity through the evening.
- High pressure will send temperatures well above normal this
week. Showers and thunderstorms are expected each afternoon
through the week, favoring terrain west of the Divide.
- Light winds...except near thunderstorms...will limit critical
fire weather conditions to localized throughout the week as
well.
&&
.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 311 PM MDT Mon May 26 2025
Water vapor is showing the trough passing across the eastern 1/3
of the CWA late this afternoon with a more distinct spin showing
up over the San Juans. Behind this trough drier air is mixing in
and the vertical extent of the clouds are diminishing and the
coverage of lightning the same. This trend should continue into
the evening and lead to mainly clear conditions overnight. Tuesday
will somewhat of a down day with a noticably decrease in
convective coverage as an upstream ridge builds overhead. With the
ridge comes lighter winds and the threat of critical fire weather
will remain very low with only localized areas popping up in the
late afternoon. Temperatures begin a trend upward tomorrow by a
few degrees and continua until it is around 10 to 15 degrees above
normal by the weekend.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 311 PM MDT Mon May 26 2025
High-amplitude ridging across the Intermountain West settles in
on Wednesday wedged between two strong low pressure systems up and
downstream of us. This slow-moving ridge will warm us up rather
substantially with high temperatures a few degrees above normal
during the mid-week and increasing to 10+ degrees above normal in
some locations by the weekend. Despite the high pressure, moisture
lingers across the region throughout the long-term with PWAT's
above normal (up to 180% of normal) through the weekend.
Considering deterministic models suggest a series of shortwaves
could sweep through portions of the CWA as well, daily showers are
likely in spite of the quasi-stationary pattern. The NBM maxes
out precipitation potential on Wednesday at 60-80% over high
terrain and 20-40% probabilities over many valleys. This potential
decreases throughout the remainder of the week, with to 10-30%
PoP's region- wide by the end of the week. It should be noted that
the upper-level pattern is very complex, and while precipitation
is likely, it is very difficult to determine when showers will
occur, where they will develop, and how strong they will be.
The near-stationary pattern should give way early next week, and
the trough driving this shift appears to bolster some significant
moisture with it. So, while confidence in the details of this
system is low as of now, when it does decide to roll through, we
should anticipate another dose of showers and thunderstorms.
&&
.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1105 PM MDT Mon May 26 2025
A few isolated showers continue overnight generally north of the
I-70 corridor and ending by 12Z. Expect isolated showers and
thunderstorms again after 18Z across the higher terrain though
confidence for impacts to TAF sites is too low to include in
TAFs. There is a chance for thunderstorms to become scattered
across the northern Colorado mountains after 00Z as a weak
system brushes the northern boundary. The primary threats from
these storms will be lightning and gusty outflow winds.
Otherwise, look for VFR conditions across the region and light
diurnal winds through the next 24 hrs.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...15
LONG TERM...BW
AVIATION...DB
Hazardous weather outlook, May 26, 2:24 AM MST, 21 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
324 AM MDT Mon May 26 2025
COZ001>014-017>023-UTZ022>025-027>029-270930-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
324 AM MDT Mon May 26 2025
This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.
.DAY ONE...Today and tonight.
A passing frontal boundary will deliver additional terrain based
showers and thunderstorms to the region today. Most showers will
remain on the terrain, but a few will drift into valleys and decay
rapidly. Small hail, gusty outflow winds to around 45 mph, and
lightning should be expected today. Showers quickly diminish early
this evening and quiet conditions will return overnight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
A building ridge of high pressure will produce temperatures 10 to 15
degrees above average this week, with highs reaching the mid 90s by
the end of the week for our low valleys. Pockets of moisture work
beneath the ridge this week to produce afternoon showers and
thunderstorms on the terrain. Gusty winds, lightning, and small hail
can be expected each afternoon throughout the week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Gore and Elk Mountains/Central Mountain Valleys
- When
- May 27, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Beginning on May 27th, the US Drought Monitor expanded the area of Extreme (D3) Drought conditions into the Gore and Elk Mountains and Central Mountain Valleys (CO Zone 010). This area of Extreme (D3) Conditions covered less than 5% of the zone and was generally in an area of higher terrain. This area remained unchanged from the 27th through the end of the month.
Drought, West Elk and Sawatch Mountains
- When
- May 27, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Beginning on May 27th, the US Drought Monitor expanded an area of Extreme (D3) Drought conditions into the far western portion of the West Elk and Sawatch Mountains (CO Zone 012). This area covers less than 10% of the zone, and remained unchanged from the 27th through the end of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, May 27 to 31, 20254 deaths · 4 events
- Lightning Strike in Florida, May 27, 2025$550,000 · 1 event
- Tornadoes and Damaging Winds in Georgia, May 27, 2025$29,000 · EF1 · 12 events
- Damaging Winds in Tennessee, May 27, 2025$21,000 · 11 events
- Tornado and Hail in Colorado, May 27, 2025EF1 · 2 events
- Tornado and Flash Flood in Alabama, May 27, 2025$23,000 · EF0 · 8 events
- Flash Flood and Damaging Winds in Mississippi, May 27 to 28, 202560 kt wind · 15 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 27 to 28, 20259 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 27, 202550 kt wind · 5 events
- Damaging Winds in Alabama, May 27, 202550 kt wind · 5 events
- Hail and Damaging Wind in Texas, May 27, 20251.75 in hail · 5 events
- Funnel Clouds in Florida, May 27, 20253 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1267589, 1267590.